Medication and Weight Gain
Is your prescription medication causing unwanted weight gain? Learn how to help manage this common problem.

powered by healthline

Average Ratings

Picture of pills in form of question mark Medication and Weight Gain

It's not unusual to gain extra weight as you get older. Eating more and exercising less are the most common culprits. But there can be another, hidden reason for some weight gain: taking certain prescription medications.

The problem with extra weight

  • Excess weight can cause or worsen chronic problems like high blood pressure, diabetes, high cholesterol, and arthritis.
  • Excess weight can lead to poor self-esteem and a negative body image. This may worsen depression or other psychiatric disorders.
  • Gaining weight may increase the likelihood that some people will stop taking their medication, even though they may desperately need it.

Medications that may cause weight gain include:

  • Steroids, which are usually linked with the highest weight gains
  • Some antidepressants
  • Some medications for psychiatric conditions or seizure disorders
  • Some diabetes and heart drugs

Causes of weight gain
Though the reasons are not always clear, it has been observed that certain medications may cause weight gain by:

  • Interfering with certain brain chemicals related to hunger and appetite
  • Increasing carbohydrate cravings, triggering you to want more breads, pastries, and sweets
  • Causing dry mouth, which may lead you to drink more of your calories
  • Altering metabolism, causing your body to burn calories more slowly or to store fat
  • Causing your body to hold on to extra water
  • Making your body less able to absorb blood glucose, which can lead to fat deposits in your midsection
  • Causing you to be tired or short of breath, which can negatively affect your activity level

Steps to reduce weight gain
If you suspect that you're putting on weight because of one of your medications, taking the following steps may help:

Talk to your doctor. Do not stop your medication. Ask if the medicines you are taking could be contributing to this problem. If so, your doctor may be able to make some changes in your treatment plan or make suggestions to help minimize any weight gain.

Watch your diet. Keeping a close eye on what you eat can have a positive influence on maintaining (or even losing) weight. This is true even if you have to remain on a medication that tends to promote weight gain. Try these suggestions:

  • Let vegetables take center stage in your diet. Include them in salads, main dishes, side dishes, and snacks.
  • Limit foods with high-sugar and high-fat contents.
  • Drink water instead of other liquids that may have calories.
  • Snack on fruit and a handful of raw nuts.
  • Eat regular balanced meals and snacks. Don't starve yourself.
  • Focus on:
    • Lean proteins, such as chicken, turkey, cottage cheese, low-fat cheese, yogurt, eggs, tofu, beans
    • Some whole grains, including quick brown rice, oatmeal, and barley
    • Healthy fats, such as olive and canola oils, canola mayo, avocado, nuts and seeds, ground flaxseed, and fatty fish

Exercise. Check with your doctor to see how much and what types of physical activity are safe for you. If you are able, try to work up to a total of 30 minutes a day on most days of the week. Your doctor may suggest even more exercise if you are trying to lose weight. Consider the following:

  • If you can, start with a short walk and gradually build up your time.
  • Swimming or biking may also be good choices. Again, check with your doctor about possible options.
  • Ask about working some strength training into your routine. This will build muscle tissue, which can help to speed up metabolism and burn off more calories.

If you follow these measures and still gain weight, talk to your doctor about other options.

By Jane Schwartz Harrison, RD, Staff Nutritionist
Created on 02/01/2011
Updated on 03/05/2011
  • Chue P, Cheung R. The impact of weight gain associated with atypical antipsychotic use in schizophrenia. Acta Neuropsychiatrica. 2004;16:113-123.
  • American Family Physician. Controlling weight gain from use of antipsychotic medications.
  • Leslie WS, Hankey CR, Lean MEJ. Weight gain as an adverse effect of some commonly prescribed drugs: a systematic review. QJM. 2007;100(7):395-404.
  • American Academy of Child and Adolescent Psychiatry. Preventing and managing medication-related weight.
  • Weight-control Information Network. Understanding adult obesity.
Copyright © OptumHealth.
Top of page
General Drug Tools
General Drug Tools view all tools
Tools for
Healthy Living
Tools for Healthy Living view all tools
Search Tools
Search Tools view all tools
Insurance Plan Tools
Insurance Plan Tools view all tools